The trusted source for
healthcare information and
Break down these dangerous barriers to medication safety
Take an in-depth look at your own ED
A patient's chart is unavailable. Verbal orders are not yet written in the patient's chart. The identification bracelet is not yet on your patient. These are three reasons that an ED nurse may fail to comply with one of The Joint Commission's National Patient Safety Goals (NPSGs): the requirement for use of at least two patient identifiers.
A new survey of 2,200 ED nurses representing 131 EDs reveals that these and other barriers to compliance with the medication-related NPSGs are quite common.1
Leaders of the Emergency Nurses Association (ENA) chose to study this topic because emergency nurses identified compliance with the medication-related goals as a "particular challenge," according to Denise King, RN, MSN, CEN, immediate past president. King says to her knowledge, no other study has examined the NPSGs in this way.
"Emergency nurses should utilize the findings to take an in-depth look at their own ED" to identify barriers to compliance and develop an action plan, she says.
The ED at the University of Kentucky Medical Center in Lexington, like many others, has found compliance with the patient identification and universal protocol goals a particular challenge, says Mary Rose Bauer, RN, MSN, one of the study's authors and quality improvement coordinator for emergency/trauma services at the center. "Both of these were shown to have multiple barriers to implementation in this study," she says.
Bauer says the following practice changes were made in her ED to remove barriers to compliance:
At the University of California — San Diego Medical Center ED, the most challenging NPSG was medication reconciliation, according to Tia Moore, RN, CEN, clinical nurse educator of the ED. (Editor's note: This goal is being evaluated by The Joint Commission and will not affect surveys in 2009.) "As we have many 'frequent fliers' that present with their large bags of medications, it became increasingly time-consuming to have to re-document all of their medications with each visit," she says. "A simple five-minute triage could turn into a 30-minute ordeal if the patient had a large amount of medications."
To help speed up the process of initial triage, nurses rewrote the triage page within the computerized charting system. Now, the patient's medications transfer with their chart for every ED visit. Now all nurses have to do is verify during the initial triage that the patient still takes the same medications, including the dosing and frequency. Then, any additional medications are added, and those no longer taken are deleted.
The new process takes more time for initial entry of the medications if the patient has not been seen in the ED previously, acknowledges Moore. "While it does indeed take more time to do this, we are making sure that any potential medication-related interactions or allergy concerns are documented from the beginning," says Moore. "Once the initial input is made, the speed of reviewing for dose accuracy is significantly improved should the patient again present to the ED."
Likewise, the patient's discharge paperwork interfaces with the triage medication page and automatically prints the name of each medication, rationale for use, proper timing, and any potential side effects. This paperwork gives nurses another chance to review the information with patients before they leave the ED. "If the patient is admitted, then the admitting team has a form that they fill out, manually, with the existing medications being taken by the patient," says Moore. "This is a triplicate form that follows the patient through their hospital stay, and upon discharge, serves as a record of the medications that the patient should be taking."
Moore says the ED's new system already has prevented one potential allergic medication reaction. A nurse was reviewing the medications and allergies listed on the triage page with her patient. The nurse was told that during a previous visit, the patient had an allergic reaction to cephalexin, and that the medication needed to be added to the list. "The patient presented with cellulitis, and had that allergy not been noted, might have received cephalexin as an antibiotic," says Moore.
For more information on compliance with the medication-related National Patient Safety Goals, contact: